Thunderstorm Wind, Pennington
- When
- August 14, 8:15 PM MST
- Where
- Pennington County, 8 mi NE of Scenic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.862, -102.436
The spotter estimated wind gusts around 60 mph.
A line of severe thunderstorms organized over eastern Pennington County and moved quickly southeast through portions of Jackson County. The storms produced wind gusts around 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms organized over eastern Pennington County and moved quickly southeast through portions of Jackson County. The storms produced wind gusts around 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 4:24 PM MST, 3 hours 51 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 524 PM MDT SUN AUG 14 2016 .SHORT TERM...(This Evening Through Monday Night) Issued at 1240 PM MDT Sun Aug 14 2016 Latest upper analysis shows a weak closed low centered over ern Manitoba/far nwrn Ontario this aftn with the associated upper trough over the Great Lakes region. Upper ridging was located over British Columbia with a very weak upper low moving into northern California. Weak disturbances are evident in the northwesterly upper flow over the northern plains. At the surface, high pressure was located over the eastern Dakotas/Minnesota with low pressure over eastern Montana and Wyoming. Southeasterly winds resulting from the pressure gradient between the sfc high to the east and the deepening trough to the west are drawing low level moisture back into the forecast area. Dewpoints are currently in the lower to mid 40s over northeastern Wyoming and in the 50s over much of western and central South Dakota. As temperatures warm this aftn the instability will increase. Meso-models are currently showing greater than 1500J/KG MLCAPE east of the Black Hills. Sufficient shear exists across the area for supercell thunderstorm development this aftn and eve. Large hail and damaging wind gusts are likely. The storms will increase in coverage as they move eastward across western South Dakota this evening. Most of the forecast area should be finished with thunderstorms by midnight followed by clearing skies. Low temperatures will remain relatively warm, generally in the 50s to lower 60s. On Monday...Weak cyclonic upper level flow will redevelop across the Northern Plains as weak surface low pressure remains across the area. Another shortwave will cross the Dakotas during peak heating on Monday. Ample instability will remain across western SD, but shear values will be much lower than today. Regardless, showers and thunderstorms should fire off the higher terrain with a few storms becoming strong enough to produce some hail and wind. High temperatures on Monday will be in the mid-80s to lower 90s across the plains. Thunderstorms will diminish quickly during the evening temperatures begin to cool, increasing the stability. Skies will clear during the evening and low temperatures will fall into the 50s to lower 60s. .LONG TERM...(Tuesday Through Sunday) Issued at 1240 PM MDT Sun Aug 14 2016 Semi-progressive pattern expected in the period. Continued indications for a stronger cold front by Thur this week as an eastern pac ridge builds into western noam and forces long trajectory northerly flow into central noam. This system looks to bring much cooler temps for a short period by the end of this week, although progressive flow will likely lead to a quick warm up with western conus ridging shifting quickly east. Best chance for more widespread precip still looks to be in the Thur-Fri period ahead of the expected cold front. Otherwise, any precip will be sct to isold across the area, with the best chances around the Black Hills until then. Slightly above normal temps expected through thur, with a sig cool down by Friday. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 520 PM MDT Sun Aug 14 2016 Isolated to scattered thunderstorms over ne WY and wrn SD will continue to spread east this evening with local mvfr visibility. Some storms may contain strong gusty winds and large hail. The storm are expected to linger over over parts of south central SD until 09Z. Otherwise, VFR conditions are expected through tonight && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...10 LONG TERM...JC AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 635 AM MDT SUN AUG 14 2016 SDZ001-002-012>014-024>032-041>044-046-047-072>074-WYZ056>058-071- 151300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 635 AM MDT SUN AUG 14 2016 /735 AM CDT SUN AUG 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA ON MONDAY. ADDITIONAL CHANCES FOR STORMS OCCUR LATER IN THE WEEK. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ049-WYZ054-055-151300- TRIPP-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- 635 AM MDT SUN AUG 14 2016 /735 AM CDT SUN AUG 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CAMPBELL COUNTY IN NORTHEAST WYOMING AND TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA ON MONDAY. ADDITIONAL CHANCES FOR STORMS OCCUR LATER IN THE WEEK. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 708 PM MDT SUN AUG 14 2016 SDZ024-150145- NORTHERN BLACK HILLS SD- 708 PM MDT SUN AUG 14 2016 ...STRONG THUNDERSTORM OVER SOUTHERN LAWRENCE COUNTY... AT 708 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEYENNE CROSSING...OR 8 MILES SOUTHWEST OF LEAD...MOVING EAST AT 25 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE CROSSING...BROWNSVILLE...ROUBAIX LAKE AND SOUTHERN SPEARFISH CANYON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4416 10395 4432 10392 4431 10359 4416 10360 TIME...MOT...LOC 0108Z 274DEG 23KT 4424 10385 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
08/14/2016 M50 MPH HAAKON SD DEPT OF HIGHWAYS
&&
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 813 PM MDT SUN AUG 14 2016 SDZ026-028-031-150300- PENNINGTON CO PLAINS SD-RAPID CITY SD-CENTRAL BLACK HILLS SD- 813 PM MDT SUN AUG 14 2016 ...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY... AT 813 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTHWESTERN RAPID CITY...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RAPID CITY...RAPID VALLEY...SOUTHERN ELLSWORTH AIR FORCE BASE... BOX ELDER...BLACK HAWK...NEW UNDERWOOD...CAPUTA...FARMINGDALE... BEAR COUNTRY...BLACK GAP...REPTILE GARDENS... RAPID CITY AIRPORT AND HART RANCH. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 54 AND 78. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4398 10339 4414 10339 4414 10283 4391 10280 TIME...MOT...LOC 0213Z 270DEG 27KT 4407 10326 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
08/14/2016 M50 MPH PENNINGTON SD NWS EMPLOYEE
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 2 ENE ELLSWORTH AFB 44.16N 103.06W
08/14/2016 M50 MPH MEADE SD NWS EMPLOYEE
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
08/14/2016 M50 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
JCThe Rapid City radar (KUDX), 43 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
3 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655061, 655062, 655063.